Heavy Snow, Jemez Mountains
- When
- February 19, 11:00 PM MST to February 21, 9:00 AM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- SNOTEL
Snowfall amounts around 10 inches were reported from various sources across the region.
A large storm system along the west coast crossed central California and southwest Arizona then moved into southwest New Mexico on the 20th. As the system pushed across the southwestern states, snow began falling in northern New Mexico then increased in intensity and coverage across west central New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A large storm system along the west coast crossed central California and southwest Arizona then moved into southwest New Mexico on the 20th. As the system pushed across the southwestern states, snow began falling in northern New Mexico then increased in intensity and coverage across west central New Mexico. Along with the snow, the position of the low as it moved east allowed for gusty winds in south central portions of the state. The system exited the state on the 21st with only a few light showers lingering along the Texas and New Mexico border in northeastern New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 19, 10:53 PM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1053 PM MST TUE FEB 19 2013 .AVIATION... 06Z TAF CYCLE UPPER LOW ALONG CENTRAL CA COAST AT 05Z WILL CONTINUE TO TRACK SOUTH THROUGH CA AND BE CENTERED NEAR KBLH AROUND 20/18Z. AHEAD OF THE LOW...SOUTHWEST FLOW ACCOMPANIED BY A STREAM OF SUBTROPICAL MOISTURE AS WELL AS A WEAK DISTURBANCE STRETCHED OVER EASTERN AZ SETTING OFF ISOLD TO SCATTERED SHOWERS AND PSBLY ISOLD TSRA. MTS MAY BE OCNLY OBSCURED THROUGH 15Z IN THIS ACTIVITY AND MVFR CIGS AS BNDRY LAYER MOISTURE INCREASES. SOUTH TO SOUTHEAST SURFACE WINDS GUSTING TO AROUND 25 TO POSSIBLY 35KT WILL BE WIDESPREAD OVER CENTRAL AND EASTERN NM...AND A GUSTY SOUTHEAST WIND MAY IMPACT KSAF AND KABQ BETWEEN 20/06Z AND 20/12Z. && .PREV DISCUSSION...946 PM MST TUE FEB 19 2013... RAISING DEWPOINTS AND TEMPERATURES OVERNIGHT IN THE RIO GRANDE VALLEY. ADDING DE BACA AND CHAVES ZONES TO THE WIND ADVISORY FOR WED INTO WED NIGHT. NO CHANGES TO THE WSW. ZONES AND NPW OUT SHORTLY. WSW ALREADY SENT. CHJ && .PREV DISCUSSION...321 PM MST TUE FEB 19 2013... LAST TWO HOURS OF SURFACE OBS AND THE CIRA DERIVED PWAT VALUES SHOW SOME OF THE STRONGEST MOISTURE ADVECTION THIS FORECASTER HAS SEEN IN A LONG TIME. DEWPOINT VALUES ACROSS SOUTHERN NM ROSE FROM THE SINGLE DIGITS INTO THE 30S AND LOW 40S BTWN 15Z AND 21Z. SOUTH TO SOUTHWEST FLOW USHERING IN THIS MOISTURE WILL SPREAD ACROSS NM TONIGHT...THUS OVERNIGHT LOWS WILL BE SIGNIFICANTLY WARMER THAN THE PAST SEVERAL. 12Z/18Z BUFKIT PROFILES AND LATEST RUC SOLUTION SHOWING BIG TIME TOP DOWN MOISTENING THIS EVENING LEADING TO A LOW CLOUD LAYER WITH LIGHT RAIN SHOWERS AND DRIZZLE ACROSS MUCH OF THE EAST. HAVE RAISED POPS IN THIS AREA CONSIDERABLY. THIS DEEP SURGE OF LOW LEVEL MOISTURE IS IN RESPONSE TO A DEEPER 534DM H5 LOW OVER CENTRAL CALIFORNIA DIGGING CONTINUOUSLY FARTHER SOUTH EACH RUN...THUS BACKING LOW LEVEL WIND FIELDS MORE EFFICIENTLY. WITH THIS TRACK AND DEEPER MOISTURE HAVE ESSENTIALLY INCREASED POPS ALL AREAS. ACCORDINGLY THE 700-500MB LAYER WIND FIELDS HAVE SHIFTED MORE INTO SOUTHERN NM INCREASING CONFIDENCE THAT HIGH WIND SPEEDS WILL NOT IMPACT OUR REGION. THE SUITE OF HI RES MODEL SOLUTIONS AND THE FOCUS FOR DYNAMICS ON THE LATEST MODEL SOLUTIONS HAVE INCREASED CONFIDENCE ENOUGH TO UPGRADE THE WINTER STORM WATCH TO A WARNING FOR ALL MT ZONES AND CONVERT TO ADVISORY FOR A FEW OTHERS. ALSO ADDED THE SANGRE DE CRISTO MTS TO THE WARNING. THE MAIN IMPACT PERIOD FOR MOIST UPSLOPE COLD ADVECTIVE WESTERLY FLOW WILL BE WEDNESDAY NIGHT INTO THURSDAY...SO THAT SEGMENT WILL BE VALID FOR SLIGHTLY LONGER. TEMPS WILL TAKE A NOSE DIVE WEDNESDAY AFTERNOON FROM WEST TO EAST... WITH A FEW AREAS OUT WEST SEEING HIGHS IN THE MORNING. WE SHOULD NOT FORGOT THAT MOIST INSTABILITY ALONG THE PACIFIC COLD FRONTAL BNDRY WILL BE SUFFICIENT TO GENERATE A LINE OF STORMS OVER THE FAR EASTERN PLAINS LATE WEDNESDAY AFT. BLOWING DUST WILL BE AN ISSUE BEHIND THIS FRONT FOR THE PECOS AND LOWER RIO GRANDE VALLEY AREAS. DID REMOVE MOST OF THE BLOWING SNOW WORDING FOR THE NORTH AND WEST AS AGAIN THE WINDS APPEAR STRONGEST MUCH FARTHER SOUTH. A SECONDARY WAVE WILL SLIDE OVER THE AREA THURSDAY/FRIDAY WITH WEAK FORCING AND SLIGHTLY MORE COLD ADVECTION. THIS FEATURE WILL FOCUS THE ACTION MAINLY ON THE HIGHER TERRAIN WHERE MOISTURE FROM THE FIRST SYSTEM IS SQUEEZED OUT. A BRIEF BREAK WILL SLIDE OVER LATE FRIDAY/SATURDAY...BEFORE ANOTHER WIND BAG ARRIVES SUNDAY. MODELS JUST KEEP IT COMING NEXT WEEK WITH ANOTHER POTENTIAL STORM TUESDAY. GUYER && .FIRE WEATHER... A STRING OF WEATHER SYSTEMS WILL CROSS THE FORECAST AREA WEDNESDAY THROUGH MONDAY. THERE WILL BE SOME FIRE WEATHER CONCERNS EAST OF THE CENTRAL MOUNTAINS SATURDAY...MONDAY AND ESPECIALLY SUNDAY. THE FIRST STORM IN THE SERIES WILL PROBABLY PRODUCE THE MOST PRECIPITATION AND THE STRONGEST WINDS. MODELS KEEP NUDGING THIS SYSTEM FURTHER SOUTH WITH EACH RUN...AND THE LOW PRESSURE CENTER IS NOW EXPECTED TO PASS EASTWARD FROM QUEMADO TO TUCUMCARI WEDNESDAY THROUGH WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERAL INCHES OF SNOW BY THURSDAY MORNING ACROSS THE NORTHERN AND WESTERN MOUNTAINS...WITH A FEW INCHES TO POSSIBLY A HALF FOOT AT LOWER ELEVATIONS OF THE WEST CENTRAL AND NORTHWEST PLATEAU AND LIGHTER AMOUNTS IN THE UPPER RIO GRANDE VALLEY. FARTHER SOUTH AND EAST THE MAIN WEATHER CONCERN WILL BE WIND. THE POLAR JET STREAM WILL CROSS SOUTHERN NM ON WEDNESDAY...THEN A STRONG SURFACE LOW IN THE LEE OF THE SOUTHERN CO ROCKIES WILL KEEP THE PRESSURE GRADIENT TIGHT AND WINDS STRONG ACROSS EASTERN NM WEDNESDAY NIGHT THROUGH THURSDAY. GUSTS UP TO 50 MPH ARE EXPECTED FROM AROUND SOCORRO TO AROUND GRAN QUIVIRA DURING EARLY AFTERNOON WEDNESDAY...THEN THESE STRONG WINDS SHOULD SPREAD NORTHEASTWARD ALONG THE EAST SLOPES OF THE CENTRAL AND SOUTHERN SANGRE DE CRISTO MOUNTAINS DURING THE LATE AFTERNOON AND NIGHT. A COLD FRONT WILL ALSO CROSS FROM THE WEST WEDNESDAY AND WEDNESDAY NIGHT...WITH MECHANICAL MIXING HELPING TO KEEP WINDS GOING THROUGH THE NIGHT IN THE EAST. IN THE WAKE OF THE COLD FRONT...HIGH TEMPERATURES THURSDAY WILL FALL A FEW TO 8 DEGREES BELOW WEDNESDAYS READINGS. THE SURFACE PRESSURE GRADIENT WILL REMAIN TIGHT IN THE EAST. WIND GUSTS TO 50 MPH ARE EXPECTED TO CONTINUE FROM CLINES CORNERS TO SUMNER LAKE UNTIL SUNSET THURSDAY EVENING. JUST AS THE FIRST UPPER LOW EXITS THURSDAY MORNING...A TRAILING UPPER TROUGH WILL DIVE SOUTHEASTWARD THROUGH THE FORECAST AREA THURSDAY AFTERNOON THROUGH FRIDAY. THIS WILL CAUSE SNOW SHOWERS TO LINGER...BUT THIS SYSTEM WILL BE SIGNIFICANTLY DRIER. THERE MAY BE A FEW INCHES OF ADDITIONAL SNOW ACCUMULATION IN THE NORTHERN AND POSSIBLY THE WESTERN MOUNTAINS. HIGH TEMPERATURES THURSDAY AND FRIDAY WILL VARY FROM 5 TO 20 DEGREES BELOW NORMAL. THE AREA WILL BE BETWEEN STORM SYSTEMS SATURDAY. WEAK RIDGING WILL PRODUCE TEMPERATURES 8 TO 15 DEGREES WARMER THAN FRIDAYS READINGS. WEST WINDS WILL BECOME BREEZY TO WINDY AGAIN IN THE LEE OF THE CENTRAL MOUNTAINS DUE TO A STRONG SURFACE LEE TROUGH AND STRENGTHENING WINDS ALOFT AHEAD OF THE NEXT WEATHER SYSTEM. POCKETS OF MINIMUM HUMIDITIES IN THE LOWER TEENS SHOULD RESULT IN AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ON THE EAST CENTRAL PLAINS. A MORE CRITICAL FIRE WEATHER PATTERN MAY DEVELOP FOR NM SUNDAY AS AN UPPER TROUGH STRENGTHENS INTO A CLOSED UPPER LOW WHILE PASSING EASTWARD OVER CO AND/OR NORTHERN NM. THIS WILL STEER A STRONG POLAR JET STREAK OVER THE SOUTHERN ROCKIES WHILE DRIVING A COLD FRONT SOUTHWARD THROUGH NM. NW WIND GUSTS MAY PEAK AROUND 50 MPH FROM THE SANDIA AND MANZANO MOUNTAINS EASTWARD ONTO THE EAST CENTRAL PLAINS. MUCH OF THIS AREA MAY EXPERIENCE SEVERAL HOURS OF CRITICAL FIRE WEATHER CONDITIONS. MODELS DISAGREE ON HOW FAR SOUTH THE UPPER LOW WILL CROSS. IF IT DROPS AS FAR SOUTH AS NORTHERN NM...THEN THE NORTHERN AND WESTERN MOUNTAINS COULD RECEIVE A FEW TO SEVERAL ADDITIONAL INCHES OF SNOW BY MONDAY MORNING. MONDAY SHOULD SEE HIGH TEMPERATURES ROUGHLY 6 TO 16 DEGREES BELOW NORMAL. AFTER AN EXTENDED PERIOD OF GOOD TO EXCELLENT VENTILATION...MAX VENT RATES MONDAY MAY NOT GET OUT OF THE POOR CATEGORY IN MANY LOWER ELEVATION LOCATIONS. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY NIGHT FOR THE FOLLOWING ZONES...NMZ520-524>526-537>540. WINTER STORM WARNING FROM 6 AM WEDNESDAY TO 6 AM MST THURSDAY FOR THE FOLLOWING ZONES...NMZ502>506-508>511. WINTER STORM WARNING FROM 6 AM WEDNESDAY TO NOON MST THURSDAY FOR THE FOLLOWING ZONES...NMZ512>514. WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO 6 AM MST THURSDAY FOR THE FOLLOWING ZONES...NMZ501-507-516. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 526 AM MST TUE FEB 19 2013 NMZ501>540-201300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 526 AM MST TUE FEB 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WEATHER SYSTEM CROSSING NEW MEXICO FROM WEST TO EAST EARLY WEDNESDAY MORNING THROUGH THURSDAY MORNING MAY PRODUCE SIGNIFICANT SNOW ACCUMULATIONS FOR WESTERN AND NORTHWESTERN NEW MEXICO. IN ADDITION...GUSTY WINDS TO 55 MPH MAY PRODUCE POOR VISIBILITIES AT TIMES IN BLOWING DUST OVER THE EASTERN PLAINS...AND IN BLOWING SNOW OVER THE WESTERN AND NORTHERN MOUNTAINS. SOME STATE LINE THUNDERSTORMS ARE POSSIBLE OVER THE EAST WEDNESDAY AFTERNOON. A SECOND SLOW MOVING WINTRY SYSTEM WILL EXPAND LINGERING SNOW COVERAGE OVER THE NORTH AND WEST THURSDAY NIGHT THROUGH SATURDAY MORNING...WITH ANOTHER SYSTEM POSSIBLE SUNDAY NIGHT THROUGH MONDAY OVER NORTHERN NEW MEXICO. SIGNIFICANT SNOW ACCUMULATIONS OVER THE HIGH COUNTRY OF NORTHERN AND WESTERN NEW MEXICO ARE POSSIBLE WITH EACH STORM. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SHY
9 heavy snow. Local standard time, as filed.
Snowfall amounts around 10 inches were reported from various sources across the region.
Snowfall amounts of 5-10 inches were reported from various sources across the region.
Snowfall amounts of 5-19 inches were reported from various sources across the region.
Snowfall amounts of 6-10 inches were reported from various sources across the region.
Snowfall amounts of 8-10 inches were reported from various sources across the region.
Snowfall amounts between 7-13 inches were reported from various sources across the region. Severe driving conditions were also reported on local NM DOT webpage throughout the area during this time.
Snowfall amounts between 4-10 inches were reported from various sources across the region.
Snowfall amounts between 4-10 inches were reported from various sources across the region.
Snowfall amounts of 8-10 inches were reported from various sources across the region. As well as difficult driving conditions.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427143, 427145, 427170, 427172, 427177, 427142, 427140, 427141, 427181.